logo
Our Products
About Us
Contact Us
Hello Sign In
Your Account
View My
Cart
Subscribe to Receive More Cold and Flu Information
Close

Contac Review - OTC Cold and Flu Medicine

Contac is one of the popular brands of OTC cold and flu medications sold in the US. There are 4 kinds of Contac Cold + Flu products and each of them is formulated to help relieve cold and flu symptoms such as aches, rhinitis, cough and fever. But what are the active ingredients in Contac products and how effective are they for speeding up recovery from colds and the flu? How safe are these products? Read on to find out.
Pin it
 

What is Contac?

Contac is a family of cold and flu medications from Meda Consumer Healthcare. There are 4 products in the Contac line and they are all non-prescription medications.

These products are OTC (over-the-counter) medications used to provide instant relief from common cold and flu symptoms. Contac products can relieve headache, body ache, nasal congestion, runny nose, cough, shallow breathing, sore throat, sneezes and fever.

The first three Contac products are formulated as caplets while the last one is a liquid product.

Contac Cold + Flu Products
  • Contac Day, a non-drowsy formula
  • Contac Night, for restful relief
  • Contac Day/Night, a combo pack containing both the day and night products
  • Contac Cooling Relief, a soothing liquid formula to be taken at night

Contac Day contains acetaminophen and phenylephrine. Contac Night contains chlorpheniramine along with the two active ingredients found in Contac Day. Contac Day/Night is not a new formulation but rather a combination of the first two products.

Contac Cooling Relief is formulated with acetaminophen, dextromethorphan and doxylamine.

All Contact products contain different combinations of all or some of the following types of medications: an analgesic (a pain reliever), an antipyretic (to relieve fever), a decongestant (to reduce swelling and clear congested airways) and an antihistamine (to relieve allergy symptoms).

The Active Ingredients of Contac

Acetaminophen

Acetaminophen is also known as paracetamol. It is a mild analgesic with antipyretic effects. Therefore, it is used to relieve headaches, minor body aches, pains and fever. Although, it is not recommended for reducing inflammation, acetaminophen does have a weak anti-inflammatory effect.

The antipyretic effect of acetaminophen is lower than that of ibuprofen and its anti-inflammatory effect is weaker than that of aspirin.

However, acetaminophen is better tolerated than both drugs. It does not raise the risk of ulcers or gastric bleeding.

While the mechanism of action of acetaminophen is not completely understood, researchers know that the drug blocks a family of enzymes known as cyclooxygenase (COX) especially the subset known as COX-2.

This inhibition of COX-2 enzymes reduces the amount of prostaglandin E2 in the central nervous system. This action lowers the threshold of body temperature in the part of the brain responsible for regulating body heat. In this way, acetaminophen provides relief for fever.

To relieve pain, acetaminophen acts on the cannabinoid system in the central nervous system.

Acetaminophen is included in Contac products to help relieve pain and aches associated with colds, flu and sinusitis.

Phenylephrine

Phenylephrine is a decongestant found in cold and flu medications. It is commonly used as a substitute for pseudoephedrine to avoid the sales restriction placed on the latter following the 2005 Combat Methamphetamine Epidemic Act.

Compared to pseudoephedrine, phenylephrine has a lower bioavailability but this also means that it does not raise blood pressure or cause insomnia, anxiety and restlessness as much as pseudoephedrine.

However, even phenylephrine should be avoided by those with high blood pressure because its primary side effect is hypertension.

Therefore, people with chronic hypertension should avoid Contac products except Contac Cooling Relief which does not contain phenylephrine.

In addition, prolonged use of Contac products containing phenylephrine is not advised because long-term use of the active ingredient may cause rebound nasal congestion in which sufferers suffer from stuffy nose even when other cold and flu symptoms have disappeared.

Since the sales of pseudoephedrine was restricted and the drug replaced by phenylephrine in cold and flu medications in the United States, the efficacy of phenylephrine as a decongestant has been hotly debated.

While a 2007 meta-analysis, as well as multiple independent studies before and thereafter, found phenylephrine no better than placebo as a decongestant, other studies sponsored by drug manufacturers found phenylephrine effective as a decongestant at the dose (10 mg/day) in which it is commonly recommended.

Still, it is clear that pseudoephedrine is significantly more effective than phenylephrine but the latter is safer.

Dextromethorphan

Dextromethorphan is a cough suppressant usually found in OTC cold, cough and flu medications.

It is included in Contac Cooling Relief Liquid preparation to help relief cough associated with colds and flu. However, studies have found that dextromethorphan may be ineffective as a cough suppressant.

A 2004 study found that the drug did not improve cough in children. In that study published in the journal, Pediatrics, researchers determined that dextromethorphan did not improve cough and sleep quality in children.

Therefore, the inclusion of dextromethorphan in Contac Cooling Relief Liquid preparation is unlikely to improve cough or help users get to sleep.

Even though this product is meant to provide night relief from cold and flu symptoms, the lack of scientific support for the antitussive effect of dextromethorphan casts doubt on the efficacy of the product as a sedative and a cough suppressant.

In addition, dextromethorphan can trigger histamine relief and cause allergic reactions such as rashes, itching and breathing difficulties.

To avoid this side effect, Contac Cooling Relief Liquid includes an antihistamine in the form of doxylamine.

Chlorpheniramine

Chlorpheniramine is a first generation antihistamine drug. It is used for providing relief for symptoms of allergic reactions caused by the sudden release of histamine. Therefore, it can help improve cold and flu symptoms such as watery eyes, runny nose and breathing difficulties.

Chlorpheniramine fulfils multiple roles in Contac Night. Besides relieving cold and flu symptoms triggered by allergic reactions, it also enhances the nasal decongestant action of phenylephrine as well as the analgesic effect of acetaminophen.

In addition, chlorpheniramine can help suppress cough.

The major side effects of chlorpheniramine are drowsiness, dizziness, blurred vision and lack of mental focus.

All of these side effects are responsible for the sleepiness commonly reported after chlorpheniramine use.

Because chlorpheniramine can cause sleepiness, it is only included in Contac Night. This means that the manufacturer turned a side effect into a therapeutic effect because chlorpheniramine then functions not only as an antihistamine but also as a sedative to help users get restful sleeps.

Doxylamine

Doxylamine is also a first generation antihistamine with sedative properties. It is included in Contac Cooling Relief Liquid to serve as decongestant and sleep aid.

As an antihistamine, doxylamine blocks the release of histamine and can, therefore, provide immediate relief for cold and flu symptoms such as allergic rhinitis. It may even help suppress nausea and vomiting.

The antihistamine effect of doxylamine is even superior to that of chlorpheniramine. Therefore, Contac Cooling Relief Liquid should not be used along with Contac Night because the combination would increase the shared side effects of both drugs.

The FDA-approved dose of doxylamine is 6.25 mg, the same amount used in Contac Cooling Relief.

Although doxylamine is still safe at doses up to 50 mg, the risk of side effects such as dry mouth, insomnia, night terrors, hallucination and seizures are increased with increasing doses.

Is Contac Effective?

Contac products are not meant to “cure” colds and flu. They are used to manage the symptoms of these respiratory diseases. And for what they are meant to do, they are effective.

Most users are happy with the results produced by all 4 Contac products. While some reported immediate relief from headache, body aches, pain, nasal congestion, runny nose, sneezing, sore throat and fever, others experienced relief slower.

In most cases, the combination used in each Contac product is effective. Contac Day, for example, is the simplest formula with only acetaminophen and phenylephrine.

Although, there is an ongoing debate over the efficacy of phenylephrine as a nasal decongestant, most users confirmed that Contac Day improved their symptoms.

Contac Night is even better reviewed with its inclusion of chlorpheniramine along with acetaminophen and phenylephrine. Chlorpheniramine improves the decongestant effect of phenylephrine by its antihistamine action.

In addition, by promoting sedation, chlorpheniramine ensures that users can sleep well at night, free of cold and flu symptoms. It is the most important ingredient of Contac Night.

The combination of these two Contac products means that Contac Day/Night can provide an all-day and all-round relief for cold and flu symptoms.

Contac Cooling Relief Liquid, on the other hand, is a different product. Besides its liquid formulation, it replaces chlorpheniramine with doxylamine as an antihistamine and in place of a nasal decongestant, it includes a cough suppressant.

Although it is doubtful whether the dextromethorphan used in the liquid product can indeed suppress cough, there is no doubt that doxylamine is an excellent antihistamine and even a short-term sedative.

Overall, all 4 Contac products are effective for treating cold and flu symptoms. Even though they contain a couple of active ingredients that may be less effective in their therapeutic roles, those ingredients are currently approved by the FDA for the purposes in which they are included in Contac products.

Safety and Contraindications

How safe are these Contac products? These drugs are mostly safe and well tolerated except for those who are allergic to any of their ingredients. Side effects that may occur include drowsiness, dizziness, dry mouth, excitability, irritability and gastrointestinal discomfort.

However, these side effects are mild and not common as long as these products are taken in the doses in which they are recommended.

Care should, however, be taken not to exceed the daily doses recommended in the products’ labels or by your physicians.

Generally, you should avoid combining them with other products that contain the same active ingredients. For example, you should avoid Tylenol (acetaminophen) while taking these products.

Because active ingredients such as dextromethorphan and phenylephrine act on the central nervous system, you should not combine Contac products with drugs used in the treatment of depression, insomnia and other related conditions.

While taking Contac products, consult your doctor if you need to also take blood thinners, sedatives and tranquilizers.

Also consult your doctor before taking Contac if you suffer from heart disease, liver disease, thyroid disease, high blood pressure, diabetes, glaucoma, prostate problems, breathing problem, asthma and chronic cough.

Sources


http://www.contac.com/about-contac/contac-cold-flu-day

http://www.contac.com/about-contac/contac-cold-flu-night

http://www.contac.com/about-contac/contac-cold-flu-day/night-combo

[+] Show All
Next Article: How Your Gut Affects Your Immunity
FEATURED PRODUCT
NATURAL FLU REMEDY

NATURAL FLU REMEDY

Progressive Health's Seasonal Support formula may be able to strengthen your immune system and help you recover from your seasonal illness.